Which AEDs give you the worst side effects?

Which AEDs gave you the worst side effects?

  • Depakote / Valproate/Valproic Acid/Divalproex Sodium

    Votes: 108 25.4%
  • Dilantin / Phenytoin

    Votes: 84 19.8%
  • Keppra / Levetiracetam

    Votes: 133 31.3%
  • Lamictal / Lamotrigine

    Votes: 81 19.1%
  • Neurontin / Gabapentin

    Votes: 30 7.1%
  • Phenobarbital

    Votes: 41 9.6%
  • Tegretol / Carbamazepine

    Votes: 78 18.4%
  • Topamax / Topiramate

    Votes: 79 18.6%
  • Trileptal / Oxcarbazepine

    Votes: 37 8.7%
  • Zonegran / Zonisamide

    Votes: 35 8.2%

  • Total voters
    425

Loudmouth

New
Messages
458
Reaction score
0
Points
0
#1 Lamotrigine - evil evil evil rash had to be took off at once. #2 Tegretol - went into early liver failure. #3 epilim - was sleeping for 20 hrs a day on it lost my job because of it #4 topamax - caused massive eye problems, have permanantly lost all my peripheral vision (from the sides of your eyes) #5 gabapentin(neurontin) - only drug that has really helped my seizures, but my body gets accustomed to the dose and it has to be upped every 6 months. Am now on 1200mg/day, and have turned into a complete moron forgetting conversations halfway through, cooking dinner for the kids twice cos I've forgotten I've cooked it, and am now having loads of breakthrough seizures, Neuro wants to add second drug to the gabapentin when I see him in october as he's said he can't raise the dose of gaba any further. Dunno what yet, should be great fun :roflmao:
 

Melpier

New
Messages
75
Reaction score
0
Points
0
I have never been one to use extra spices (including salt) on my food but Tryleptal gave me a serious sodium deficiency. I at dill pickles-then green olives-then pepperoni. I am so tired of pickles and green olives.was eating pepperoni when i went off off it in june.
 

Aubrey

New
Messages
258
Reaction score
0
Points
0
Depakote - I sat on the couch and stared at the wall
Something that started with K that wasn't Keppra, Klonopin maybe?- around the time they were trying me out with depakote - simply did not control the seizures - nasty
Keppra - I was going to stick around until the kids moved out as a kindness to them and my husband
Tegretol - fat - or maybe that was because I moved from the NW to the SE and discovered sweet tea. Tegretol isn't really on my worst list. It even worked for a little while.
What I am on now - remains to be seen. I am suspicious, but not ready to say it's bad just yet.
 

IMgood1

New
Messages
66
Reaction score
0
Points
0
Scary thing for me is that at one time or another, I've taken 8 of those AEDs either alone or in combination. (pairs) Before we finally found the right combination to control my seizures.
 

Meetz1064

Fantastico
Moderator
Messages
3,777
Reaction score
0
Points
0
Right now

I'm on a combination of FOUR to keep things under control. Only problem is....three out of the four meds barely show up when the blood tests are done, so now they're trying to figure out if I have a blood disorder on top of it.

I'm currently taking Carbatrol, Lamictal (still titrating up), Klonopin and Topomax.

Due to the celiac disease, I'm barely staying at the same weight that I have been for the last couple of months. It's been a huge fight..........my kids watch over my eating, so do their significant others, the husband does *eyeroll* and of course, I do. But when I can EASILY drop 10 pounds in 4 days or less, without even trying, those 4 meds can get soooooo screwed up, and all of them know that.....which makes side effects even worse (and right now the worst one is the HAIR LOSS. It just DROPS OUT).
 
Messages
4
Reaction score
0
Points
0
I've gained 90 lbs on Depakote. Most of the 90 lbs was in the first 7-9 months. I've been on Depakote for over 10 yrs now. No seizures...so although the weight gain, it has been a miracle drug for me.
 

lcannon

New
Messages
3
Reaction score
0
Points
0
I've gained 90 lbs on Depakote. Most of the 90 lbs was in the first 7-9 months. I've been on Depakote for over 10 yrs now. No seizures...so although the weight gain, it has been a miracle drug for me.
What is the brand name for Depakote??? Seizure free for ten years???? Wow!!!
 

epileric

New
Messages
4,500
Reaction score
0
Points
0
Depakene, or Depakote are the brand names. It's also known as Valproid or Valproic Acid or In the UK semisodium valproate.
 
Messages
664
Reaction score
0
Points
0
Started with Dilantin = Foggy, lost, Migranes
next Tegretol= Migranes and shakes (was given rivitrol for the shakes/ caused depression was given prozac) said never mind went off meds for 5yrs til had a lifethreating seizure in front of my 9yr old 2yrs back went back to doc on keppra drowsy but seems to slow the seizures
 

Cint

Veteran
Supporter
Messages
5,509
Reaction score
0
Points
191
I had several life-threatening seizures in front of my children when they were growing up, despite the fact that I was taking numerous meds.

Here goes my list:

1.* Phenobarbitol- bad allergic reaction
2. Dilantin
3. Tegretol
4. *Felbatol- gave me bad, bad migraines
5. Neurontin
6. *Sabril (as a clinical trial) made me very depressed, suicidal
7. Trileptal- low sodium
8. Lamictal
9. Topomax, currently taking
10.Keppra, currently taking
 

rewired

New
Messages
30
Reaction score
0
Points
0
Neurontin, put me in the ICU for several days. the docs forgot that while Neurontin decreases the effectiveness of Tegratol, it increase the toxic effects of it.
Topamax (DOPEamax) as some of us call it. I had neuropysch testing done because I thought I was really losing my shortterm memory, it was never the best and even a little worse after surgery. but when I couldn't remember anything....
I came off it and with in a week, my short term mem was "back to normal" lol
 

KelVarQ

New
Messages
258
Reaction score
0
Points
0
Newer AED's

With this poll wouldn't it be safe to say that those with the higher rankings (for worse drug) is because more people have tried them? Except for Keppra being a newer one, but Kep and Lamictal seem to be drug of choice these days for docs. I don't know, but some of those drugs I've never tried and they have low ratings for worse drug, but my guess is not a lot of people have tried them to determine (today) whether or not it's better than maybe the Dilantin. I realize they say these older ones are bad since they go through the liver and the newer ones go through the kidneys, which makes it less damaging. BUT perhaps in 40 years a whole new set of drugs will be out and they'll say, "Oh no, those cause long term damage since it goes through the kidneys". At least with the liver you can have that tested, but those that go through the kidneys they don't think needs to be tested? I don't understand that.
 

C0urt

Veteran
Messages
2,409
Reaction score
1
Points
153
dilantin is this the fun one, put me in the hospital for a week. also caused severe hallucinations

topomax destroys my long term. ruins my discretion (really not a good thing)

Lamictal destroys my short term.

Depakote killed my liver killed me :)

Tegretol makes me depressed and chubby.


It is amazing how a lot of us have the same side effects just from different drugs.
 
Last edited:

JimNavy

New
Messages
25
Reaction score
0
Points
0
Keppra: bad depression, anger, withdraw from social interaction

Lamictal: just a numb tongue
 

Aubrey

New
Messages
258
Reaction score
0
Points
0
Tegretol aka Carb. Chubby, slow, and depressed. Check - not the worst thing in the world though.
Lamictal - short term loss. Check. For some reason it stopped, now I can remember almost normally. Also, not chubby :D.
Keppra - Angry - Check. DH was soooo relieved when Dr. took me off of that. :soap: :embarrassed: and it didn't even work very well anyway.
 

Aubrey

New
Messages
258
Reaction score
0
Points
0
I forgot to mention the Depakote. That was the worst. The seizures were still there. I was useless. It makes Tegretol look like Red Bull. I just sat on the sofa and stared at the wall. That was worse than Keppra - at least I was up and moving around.
 

Paul66

New
Messages
14
Reaction score
0
Points
0
Klonipin...by far the worst drug I've ever been on. I don't know if it is considered a AED however. It's a class 3 narcotic, I believe.
I lost 3 months in Las Vegas because of the stuff. The DA doctor who put me on it kept upping my dosage until in caused abniesia (spell check isnt working) and about killed me.
 
Last edited:

C0urt

Veteran
Messages
2,409
Reaction score
1
Points
153
no more Klonipin for me, took two and spent almost a week with severe hallucinations and talking to the wall. cut up my favorite messenger bag, and tried to escape several times.
 
Top